Antipsychotics induced hyperprolactinaemia and osteoporosis


Temiz S. T. , Erol A.

KLINIK PSIKOFARMAKOLOJI BULTENI-BULLETIN OF CLINICAL PSYCHOPHARMACOLOGY, vol.18, 2008 (SCI-Expanded) identifier

Abstract

Antipsychotic drugs block dopamine D2 receptors and thus remove the inhibitory influence on prolactin secretion. Hyperprolactinemia is a common side effect of treatment with antipsychotics. Altough It has been recognized that traditional antipsychotic drugs cause symptomatic hyperprolactinemia, this side effect has attracted little clinical and scientific interest, unlike the exprapyromidal and metabolic syndrome side effects. Typical antipsychotics and the atypical antipsychotics such as amisulpride and risperidone have been shown to cause marked elevation in serum prolactin levels, whereas most other atypical antipsychotics such as aripiprozole, ketiapine, olanzapine, clozapine, ziprasidone appear to have little or no effect on serum prolactin levels. Symptoms of hyperprolactinemia result from the direct effects of prolactin on target tissues or the indirect effects of reduced gonadal hormone concentrations secondary to increased prolactin. Patients with schizophrenia, especially those who are treated with typical antipsycholics and atypical antipsychotics with prolactin elevating effect appear parlicularly susceptible to decreases in bone mineral density, and hence osteoporosis. This potential complication of treatment with certain antipsychotic agents could represent a serious public health problem and requires careful scrutiny. This article discusses the antipsychotic induced hyperprolactinemia, osteoprosis, and treatment approaches.